Symptoms of lithium toxicity (sometimes with unchanged lithiumlevels) have been seen in a few patients concurrently treated withphenytoin, although interaction has not been clearly demonstrated.
Clinical evidence,mechanism, importance and management
A patient with a history of depression and convulsions was treated with increasing doses of lithium carbonate and phenytoin over a period of about 4 years. Although serum levels of both drugs remained within therapeutic range, he eventually began to develop symptoms of lithium toxicity (thirst, polyuria, polydipsia and tremor) that disappeared when lithium was stopped. Later, when lithium was restarted, symptoms returned, this time abating when phenytoin was replaced by carbamazepine. The patient then claimed that he felt normal for first time in years (See reference number 1). Another report describes symptoms of lithium toxicity in a patient with lithium levels within normal range. This patient was also taking phenytoin (See reference number 2).
In a further case(See reference number 3) a man taking phenytoin became ataxic within 3 days of starting to take lithium. He had no other toxic symptoms and his serum-lithium level was 2 mmol/L. However, as he only ever took lithium in presence of phenytoin, it is not possible to say whether effects were as a result of an interaction, or whether toxic levels would have occurred with lithium alone. Another similar case has also been reported (See reference number 4).
Information seems to be limited to these reports and none of them presents a clear picture of role of phenytoin in reactions described (See reference number 1-4). Patients taking lithium should be aware of symptoms of lithium toxicity and told to report them immediately should they occur. Increased serum lithium monitoring does not appear to be of value in this situation as interaction occurred in patients with lithium levels within normally accepted range
MacCallum WAG. Interaction of lithium and phenytoin. BMJ (1980) 280,610–11.
Speirs J,Hirsch SR. Severe lithium toxicity with “normal” serum concentrations. BMJ (1978)1, 815–16.
Salem RB,Director K, Muniz CE. Ataxia as the primary symptom of lithium toxicity. Drug Intell Clin Pharm (1980) 14, 622–3.
Raskin DE. Lithium and phenytoin interaction. J Clin Psychopharmacol (1984) 4,120.